Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Jul 30, 2011, 3:31 PM PDT for Kern County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2011, 3:31 PM PDT (22:31 UTC)
- Expired
- Jul 30, 2011, 4:15 PM PDT
- In force
- 44 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
County Kern County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUUS56 KHNX 302231 SVRHNX CAC029-302315- /O.NEW.KHNX.SV.W.0002.110730T2231Z-110730T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 331 PM PDT SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA... * UNTIL 415 PM PDT * AT 322 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF CALIFORNIA CITY TO EDWARDS AFB...OR ALONG A LINE EXTENDING FROM 37 MILES SOUTHWEST OF RIDGECREST TO 51 MILES SOUTH OF RIDGECREST...AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CALIFORNIA CITY BY 340 PM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3536 11781 3483 11780 3483 11809 3531 11810 TIME...MOT...LOC 2230Z 270DEG 28KT 3516 11790 3493 11786 $$ DUDLEY
2 follow-up statements
005 WWUS56 KHNX 302246 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 346 PM PDT SAT JUL 30 2011 CAC029-302315- /O.CON.KHNX.SV.W.0002.000000T0000Z-110730T2315Z/ KERN CA- 346 PM PDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR EAST CENTRAL KERN COUNTY... AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF NORTH EDWARDS TO EDWARDS AFB... OR ALONG A LINE EXTENDING FROM 34 MILES SOUTHWEST OF RIDGECREST TO 48 MILES SOUTH OF RIDGECREST...MOVING NORTHEAST AT 10 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... NORTH EDWARDS BY 405 PM PDT... CALIFORNIA CITY THROUGH 415 PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3536 11785 3493 11781 3484 11797 3524 11804 TIME...MOT...LOC 2246Z 237DEG 11KT 3520 11793 3497 11789 $$ DUDLEY
668 WWUS56 KHNX 302309 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 409 PM PDT SAT JUL 30 2011 CAC029-302318- /O.EXP.KHNX.SV.W.0002.000000T0000Z-110730T2315Z/ KERN CA- 409 PM PDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KERN COUNTY WILL EXPIRE AT 415 PM PDT... PREVIOUSLY SEVERE THUNDERSTORMS OVER THE EDWARDS AND BORON AREAS HAVE WEAKENED AND THE WARNING WILL EXPIRE AT 415 PM PDT. LAT...LON 3536 11785 3493 11781 3484 11797 3524 11804 TIME...MOT...LOC 2308Z 237DEG 11KT 3524 11786 3501 11782 $$ DUDLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM PDT, 16 minutes earlier.
Area forecast discussion, Jul 30, 3:15 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 315 PM PDT SAT JUL 30 2011 .SYNOPSIS... THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE AT TIMES ARE EXPECTED MAINLY OVER THE MOUNTAINS AND DESERT TODAY AND INTO MONDAY. AFTERWARD...MOSTLY CLEAR SKIES ARE EXPECTED OVER THE REGION DUE TO A DRY SOUTHWEST FLOW ALOFT. && .DISCUSSION...CONVECTION IS PICKING UP THIS AFTERNOON WITH RADAR DETECTING SCATTERED THUNDERSTORMS ACROSS THE SRN SIERRA NEVADA AS WELL AS AN AREA OF STORMS APPROACHING THE SOUTHEAST KERN COUNTY DESERT. MONSOON MOISTURE HAS INCREASED ACROSS THE REGION...MORNING SOUNDING FROM LAS VEGAS MEASURED 1.4" PRECIPITABLE WATER WHILE SAN DIEGO HAD AN IMPRESSIVE 1.8". STORMS WILL GENERALLY TRACK TO THE NORTH TODAY AS WE ARE ON THE WESTERN PERIPHERY OF THE HIGH. FREQUENT LIGHTNING WILL OCCUR WITH SOME STORMS ALONG WITH GUSTY OUTFLOW WINDS. DUE TO THE INCREASED PRECIPITABLE H20...SOME LOCALLY HEAVY RAINFALL ALSO IS POSSIBLE AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE KERN COUNTY DESERT AND MOUNTAINS AS WELL AS THE SOUTHERN SIERRA NEVADA FROM YOSEMITE NP SOUTHWARD. MODELS SHOW A PEAK IN MOISTURE ON SUNDAY WITH INSTABILITY AIDED BY EMBEDDED VORT MAXES ROTATING NORTHWARD ACROSS CENTRAL CALIFORNIA. COULD SEE SOME ISOLATED STORMS FIRE ALONG THE COASTAL MOUNTAINS AS WELL ON SUNDAY AND EVEN A SLIGHT CHANCE IN THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. THE FLOW STARTS TO TURN TO THE SOUTHWEST SUNDAY NIGHT IN RESPONSE TO A DEVELOPING TROUGH OFF THE COAST. THIS WILL START TO PUSH THE MOISTURE EAST OF THE DISTRICT AND DIMINISH THE THUNDERSTORM THREAT ON MONDAY. A DRIER AND MORE STABLE AIRMASS BECOMES ESTABLISHED OVER THE REGION TUESDAY THROUGH THE REMAINDER OF THE WEEK. TEMPERATURES WILL GENERALLY HOVER CLOSE TO CLIMATOLOGICAL NORMS...HOWEVER...SOME AREAS WILL SEE COOLER TEMPS THE NEXT COUPLE DAYS DUE TO CLOUDS OR PERHAPS SHOWERS/TSTORMS...ESPECIALLY IN THE MOUNTAINS AND DESERT. && .AVIATION... SCATTERED THUNDERSTORMS OVER THE FOOTHILLS AND HIGHER ELEVATIONS OF THE SIERRA NEVADA...TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS. OTHERWISE...VFR CONDITIONS EXPECTED ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z MONDAY. && .AIR QUALITY ISSUES... ON SATURDAY JULY 30 2011... UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO... KERN AND TULARE COUNTIES. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT CAZ095>099. && PUBLIC...DCH AVN/FW...DUDLEY SYNOPSIS...PJ WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 30, 3:53 AM PDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 353 AM PDT SAT JUL 30 2011 CAZ095>099-311230- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 353 AM PDT SAT JUL 30 2011 ...FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND INTO LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA...AND THE KERN COUNTY MOUNTAIN AND DESERT AREAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA. THESE STORMS HAVE THE POTENTIAL TO MOVE SLOWLY AND PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL LATE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ093-094-311230- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 353 AM PDT SAT JUL 30 2011 ...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOOTHILLS OF THE SOUTHERN SIERRA NEVADA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ089>092-311230- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 353 AM PDT SAT JUL 30 2011 ...SLIGHT CHANCE OF THUNDERSTORMS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTHERN AND EASTERN PORTIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE THROUGHOUT THE SOUTHERN AND CENTRAL SAN JOAQUIN VALLEY SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. BSO
In the hours before
Special weather statement, Jul 30, 12:49 PM PDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1249 PM PDT SAT JUL 30 2011
CAZ096-302045-
FRESNO CA-
1249 PM PDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FRESNO COUNTY IN CENTRAL CALIFORNIA
UNTIL 145 PM PDT
AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTH OF MAMMOTH LAKES..MOVING NORTH AT
10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
FLORENCE LAKE...MONO HOT SPRINGS...LAKE THOMAS EDISON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3719 11872 3718 11902 3739 11909 3750 11891
3737 11876 3734 11877 3732 11874
TIME...MOT...LOC 1948Z 164DEG 7KT 3733 11900
DUDLEYSpecial weather statement, Jul 30, 2:09 PM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
209 PM PDT SAT JUL 30 2011
CAZ099-302200-
KERN CA-
209 PM PDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA
UNTIL 300 PM PDT
AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF EDWARDS AFB..MOVING NORTH AT 20
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CALIFORNIA CITY...EDWARDS AFB...BORON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3481 11772 3484 11783 3523 11798 3523 11767
3482 11764
TIME...MOT...LOC 2108Z 160DEG 42KT 3490 11773
SANGERLocal storm report, Jul 30, 3:19 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
319 PM PDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM NON-TSTM WND GST EDWARDS AFB 34.91N 117.93W
07/30/2011 M61 MPH KERN CA MESONET
MEASURED BY WIND TOWER ON RUNWAY 04.
&&
SANGERThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:32 PM PDT | Special Weather Statement | HNX | Mono | 43 min |
| Jul 30, 12:49 PM PDT | Special Weather Statement | HNX | 56 min | |
| Jul 30, 2:09 PM PDT | Special Weather Statement | HNX | 51 min | |
| Jul 30, 2:48 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 42 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.